Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Wichita, KS

April 2, 1998Reno County, Kansas

NWS Wichita, KS issued this flash flood warning at Apr 2, 1998, 10:05 AM CST for Reno County, Kansas. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 1998, 10:05 AM CST (16:05 UTC)
Expired
Apr 3, 1998, 9:00 AM CST
In force
23 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 4.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1998-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1998-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2561 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 021606 RRA
FFWICT
KSC155-031500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1005 AM CST THU APR 2 1998

* FLASH FLOOD WARNING FOR
  NORTHEASTERN RENO COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 900 AM CST FRIDAY
 
* SOME STREAMS/AREAS AFFECTED
    COW CREEK

* CAUSE AND EFFECT
    RUNOFF FROM RAINS THIS PAST WEEKEND WERE FINALLY TAKING THEIR
    TOLL ON THE COW CREEK IN NORTHEAST RENO COUNTY. THE COW CREEK
    WAS ALREADY OUT OF ITS BANKS IN SOME AREAS AND A HIGHER CREST
    IS EXPECTED TO MOVE THRU BEFORE IT JOINS THE ARKANSAS RIVER.

* FORECAST CONDITIONS
    WITHOUT ANY MORE RAINFALL THE COW CREEK WILL BEGIN RECEDING
    FRIDAY. HOWEVER...THUNDERSTORMS ARE IN THE FORECAST FOR TONIGHT.

SOME ROADS ALREADY CLOSED ACROSS NORTHEAST RENO COUNTY ALONG AND
NEAR THE COW CREEK DUE TO WATER OVER THE ROAD ARE:
          95TH ST FROM DEAN TO WILSON
          SALLEE RD FROM 82 TO 108TH ST
          WILSON RD" FROM 56 TO 82ND

DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE ROAD
MAY BE WASHED OUT OR MAY BE COMPLETELY GONE. VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED QUICKLY.

NOONAN
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 2:58 AM CST, 7 hours 7 minutes earlier.

Area forecast discussion, Apr 2, 2:58 AM CST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CST THU APR 2 1998

..SHORT TERM..
ONCE AGAIN THE TIMING OF MSTR AND DYNAMICS WL BE THE PIVOTAL FACTORS
IN THE FCST.  ETA THE SLOWEST AND NGM THE FASTEST MOVG SFC LO ACRS
THE FCST AREA.  ETA SEEMED TO DO THE BEST ON THE LAST SYS...SPCLY
THE SFC DEWPTS INTO SE KS AND WL GO WITH ETA ON THIS ONE.  FCST
SOUNDINGS NOT THAT IMPRESSIVE IN CNTRL KS WITH MARGINAL INSTBY AND
LTL MSTR.  WARM AIR ADVCTN IN MIDLVLS MAY BE ENUF FOR SOME ELEVATED
TSRA BUT SVR POTENTIAL WOULD BE MINIMAL...MAINLY WITH MARIGINAL
HAIL. WIND PROFILES NOT TOO BAD FOR SFC BASED STORMS...BUT SHEAR FOR
ELEVATED CONVECTION NOT THAT GREAT.  BETTER CHC OF SVR SHUD DVLP
BEYOND 1ST PD IN SE KS WHERE LLVL MSTR WL BE HIER.  TEMPS WL BE LTD
IN CNTRL KS BY INCRG CLDS AND WL TRIM MAXES THERE. ALSO COMBO OF
UPSLOPE WNDS AND LIFT SUG TEMPS WL NOT BE MUCH WARMER IF ANY THAN
YDA AT MOST LOCATIONS.  EXCEPTION MAY BE ALONG OK BDR IN SE KS.

HOWERTON

...LONG TERM...
FCST CONCERNS IN THE LONG TERM ARE PCPN CHANCES EARLY AND TEMPERATURES
LATE.  MDLS IN PRETTY GOOD AGREEMENT ON TRACK OF LOW AS IT EMERGES FROM
THE ROCKIES AND MOVES ACROSS SRN KANSAS OVERNIGHT.  LOW LEVEL FLOW
EXPECTED TO BACK AS SFC LOW APPCHS AND SETTING UP OVERRUNNING ACRS PTNS
OF FA.  BEST H85 THETA-E ADVECTION AND MSTR FLUX CNVGNCE TO OCCUR OVER
CWA TONIGHT ALONG WITH FAIRLY STRONG DYNAMICS AND SOME ELEVATED
CONVECTION PSBL ESPECIALLY ACRS CNTRL ZNS.  MODELS HWVR ARE KEEPING SFC
MSTR ON THE LOW SIDE. FEEL ENERGY IS STRONG ENOUGH WITH THIS SYSTEM TO
KEEP POPS HIGH OVERNIGHT. GOOD POSSIBILITY ALSO REMAINS FOR SEVERE TS
TNGT ESPECIALLY OVER SRN HALF OF AREA.  SYSTEM DEPARTS TMW WITH MODELS
SHOWING THE HIGHEST RH IN WRAPAROUND AS SHOT OF COOLER AIR FILLS IN
BEHIND IT. MOST OF CWA SHOULD REMAIN IN LOW CLDS WHILE THE POSSIBILITY
OF RAIN REMAINS AT LEAST EARLY. MAX TEMPS SHOULD REMAIN COOL ON FRIDAY
WITH LACK OF SUN.  FAN/FWC NUMBERS REALLY NOT TOO BAD THO AND WILL KEEP
TEMPS AOB GUID.

TREND OF EXTENDED FCST LOOKS OKAY AND AM NOT PLANNING ANY BIG CHANGES.
NEXT SYSTEM TO APPCH LATER ON SUNDAY AND MONDAY WITH CHC FOR MORE
PRECIP.

FCSTID = 16
ICT   64  43  57  37 /  20  70  30   0
HUT   62  41  56  36 /  20  70  30   0
EWK   62  42  57  36 /  20  70  30   0
EQA   63  43  56  36 /  20  70  30   0
WLD   66  45  59  39 /  10  70  30   0
RSL   58  38  55  33 /  30  80  30   0
GBD   59  39  57  34 /  30  80  30   0
SLN   60  40  56  35 /  20  80  30   0
MPR   61  41  56  36 /  20  80  30   0
CFV   66  47  58  38 /  10  70  40   0
CNU   65  46  57  36 /  10  70  40   0
K88   63  45  55  35 /  10  80  40   0

.ICT...NONE.

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.